Breastfeeding: Safe while taking anticoagulants?

Can I take anticoagulants and breastfeed at the same time? I was on heparin IV in the hospital and will be taking Coumadin at home.

Question:
ABOUT THE EXPERT

Debbi Donovan

Debbi Donovan is a Board Certified Lactation Consultant, as well as a retired La Leche League Leader. For more than a decade, Debbi... Read more

Heparin is an anticoagulant that is administered by IV or injection. It is used to help decrease the blood's clotting ability and to help prevent clots from forming in the blood vessels. It has a very high molecular weight. Because of this, it is unlikely that any would be secreted into breast milk. If a small amount did enter a mother's milk it would be rapidly destroyed in the infant's stomach. It is considered to be compatible with breastfeeding.

Coumadin (warfarin) is also an anticoagulant. The American Academy of Pediatrics considers this medication to be compatible with breastfeeding, too. Because of its high protein binding in the maternal circulation, very small amounts are secreted into breast milk.

In three studies regarding the use of this drug in nursing mothers, no warfarin was found in any of the mother's milk, or in the infants' serum. Another study found very small amounts of this drug in mother's milk, but concluded that it posed little risk to the nursing baby.

Still, caution should be used with this medication. There may be special circumstances such as a high-hisk premature baby (the warfarin can be easily countered with small doses of vitamin K to the infant). Mothers receiving anticoagulant therapy should be taught to observe the infant for bleeding, unusual bruising or reddish spots (petechia) and report those conditions to their physicians at once.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.